Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 56, NWS El Paso, TX

June 19, 2017Doña Ana County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 19, 2017, 7:02 PM MDT for Doña Ana County, New Mexico. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2017, 7:02 PM MDT (01:02 UTC)
Expired
Jun 19, 2017, 7:45 PM MDT
In force
43 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 59 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 7:10 PM MDTTSTM WND GST 682 E Organ, NMTHUNDERSTORM WIND GUST MEASURED AT SAN AUGUSTIN PASS
Jun 19, 7:28 PM MDTHAIL 1.25Wsmr Main Post, NMWHITE SANDS MISSLE RANGE MAIN POST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 899 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
899 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
3534 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

927 
WUUS54 KEPZ 200102
SVREPZ
NMC013-200145-
/O.NEW.KEPZ.SV.W.0056.170620T0102Z-170620T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
702 PM MDT MON JUN 19 2017

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  East central Dona Ana County in south central New Mexico...

* Until 745 PM MDT

* At 701 PM MDT, a severe thunderstorm was located near Organ, or 13
  miles east of Las Cruces, moving west at 15 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Las Cruces...
  East Mesa...
  Talavera...
  White Sands Main Post...
  Organ...
  Dripping Springs...
  Soledad Canyon...
  and Aguirre Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3246 10646 3228 10645 3226 10672 3248 10674
TIME...MOT...LOC 0101Z 087DEG 14KT 3238 10657 

HAIL...1.00IN
WIND...<50MPH
 
$$

LANEY
1 follow-up statement
400 
WWUS54 KEPZ 200142
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
742 PM MDT MON JUN 19 2017

NMC013-200152-
/O.EXP.KEPZ.SV.W.0056.000000T0000Z-170620T0145Z/
Dona Ana NM-
742 PM MDT MON JUN 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DONA ANA COUNTY
WILL EXPIRE AT 745 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3246 10646 3228 10645 3226 10672 3248 10674
TIME...MOT...LOC 0142Z 087DEG 14KT 3237 10673 

$$

LANEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:40 PM MDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jun 19, 2:40 PM MDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
240 PM MDT Mon Jun 19 2017

.SYNOPSIS...
Southeast winds will continue to furnish the Borderland with
enough low level moisture Monday evening and night for some
thunderstorm activity and again on Tuesday. Storms will be more
numerous over the higher terrain. A few storms this evening may
contain large hail, strong gusty winds, and brief heavy downpours
with low area flooding. Temperatures will continue to be above
normal. As the large upper ridge of high pressure over Arizona
drifts eastward over New Mexico by Wednesday through Friday,
weather conditions will become even drier and hotter especially
Thursday and Friday. These temperatures should be the hottest
so far this year and most likely record breaking. A moderate to
strong backdoor front is forecast to move into the Borderland this
weekend increased thunderstorm potential and temperatures
lowering to near normal.

&&

.DISCUSSION...
The weak backdoor front which pushed westward into the cwa later
Sunday and early today increased our low level moisture
considerably and knocked off a few degrees off the max
temperatures. Our air mass is sufficiently conditionally unstable
(triggered by hot surface temperatures) to produce some
thunderstomrs.The Sacramentos saw a couple of severe thunderstorm
warnings issued this afternoon. So far the HRR is tracking right
on with development over the Sacramentos and Black Range with
activity expected to move around the ridge moving southwestward
before midnight. A few storms have been strong to briefly severe
over the Sacramentos but the threat to the Gila Wilderness will be
more high based storms with dry lightning and strong gust outflow
winds.

Basically the weather this week will be in three parts; (1)
Monday and Tuesday with some thunderstorm activity (more on
monday); (2) Wednesday through Friday seeing a ramp up of the
heat (record breaking possible)as the upper high moves more
eastward out of Arizona over New Mexico. Our surface winds
gradually should become more southerly as surface troughing takes
over to our northeast. This will send lowland temps (both max and
min temps) souring with the need for heat advisories  Wednesday
through Friday (GFS guidance). As an interesting side note the
ECMWF MOS as of the 12Z run later on the period than the GFS
Thursday through Saturday. At this time our forecast is GFS
weighted. Very few if any tstms (probably solely terrain based)
will develop during this period as drier air will prevail. As
lower pressure in the lower levels develops to our east by later
Thursday and Friday, any fires (dry lightning starts) that may
develop over the drier western portions of the cwa may again
impact the rest of the cwa with smoke issues. Heat (certainly) and
smoke (possibly) may combine to provide a dual health threat with
the heat guaranteed.

And finally part (3): the models (especially the GFS) have been
consistent in moving another significant upper trough to our
north with another attendant backdoor surface front (on the rear
of the trough) moving into the BOrderland this coming saturday and
Sunday. Models continue to suggest this will be a much stronger
backdoor with fairly significant cooling (down to normal) and
even more thunderstorms.

&&

.AVIATION...Valid 20/00Z-21/00Z... VFR conditions with SCT
MTN/ISOLD LOWLAND -TSRA 19Z Monday thru 12Z Tuesday. After 12Z SCT
MTN -TSRA thru end of period. Winds E-SE AOB 12KTS thru period.

&&

.FIRE WEATHER...
This afternoon the low level moisture trapped under the upper level
ridge will interact with a weak short wave that will slide down the
ridge. This will help fuel scattered mountain and isolated lowland
storms. Similar coverage is expected Tuesday. The main threat with
these storms will be dry lightning, strong downburst wind gusts and
lowland blowing dust. The potential for new lightning starts will be
high. The high pressure aloft will continue to dominate the weather
for the region through the entire week. As a result by mid week
daytime high temperatures will reach 107 in some lowland locations
and the low 90s in some area mountain locations. The high pressure
will also limit storm growth potential and result in reduced vent
rates for the work week. Current models are indicating a cool down
and more thunderstorms next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 76 102  77 105 /  20   0   0   0
Sierra Blanca           71  97  72 102 /  20   0   0   0
Las Cruces              71 100  73 104 /  20   0   0   0
Alamogordo              69  99  71 103 /  30  10  10  10
Cloudcroft              54  77  57  82 /  30  20  20  30
Truth or Consequences   72 100  74 104 /  20  20  20  20
Silver City             67  95  69  99 /  30  30  30  20
Deming                  71 102  71 105 /  20   0   0   0
Lordsburg               73 103  72 105 /  20   0  10   0
West El Paso Metro      75 101  77 105 /  20   0   0   0
Dell City               68 100  70 104 /  20   0   0   0
Fort Hancock            73 102  74 105 /  20   0   0   0
Loma Linda              71  95  73 100 /  20   0   0   0
Fabens                  74 101  75 106 /  20   0   0   0
Santa Teresa            73 101  73 105 /  20   0   0   0
White Sands HQ          74  99  76 103 /  20   0   0   0
Jornada Range           70 100  72 104 /  20   0   0   0
Hatch                   70 102  72 106 /  20   0   0   0
Columbus                73 103  74 106 /  20   0   0   0
Orogrande               73 100  75 104 /  20   0   0   0
Mayhill                 57  85  61  90 /  30  20  20  40
Mescalero               57  86  60  91 /  30  20  20  30
Timberon                58  84  61  89 /  30  20  20  20
Winston                 62  93  64  97 /  30  40  30  40
Hillsboro               67  97  68 101 /  30  30  20  20
Spaceport               68 101  69 105 /  20   0  10   0
Lake Roberts            60  94  61  97 /  30  30  30  20
Hurley                  66  96  67 100 /  30  20  30  20
Cliff                   65 101  67 104 /  20  30  30  20
Mule Creek              68  99  70 102 /  20  20  30  10
Faywood                 67  97  69 101 /  30  20  10  10
Animas                  73 104  72 106 /  10   0  20   0
Hachita                 71 102  71 105 /  20   0  10   0
Antelope Wells          71 102  72 105 /  20  10  20   0
Cloverdale              71  99  72 102 /  10  10  20   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

20/28  NOVLAN / PAZOS
Hazardous weather outlook, Jun 19, 11:29 AM MDT, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1129 AM MDT Mon Jun 19 2017

NMZ401>417-TXZ418>424-201730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1129 AM MDT Mon Jun 19 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Hot temperatures will continue with lowland readings in the upper
90s to around 100 to 103 degrees this afternoon. Thus there will
be health concerns due to heat. General hazy conditions will
prevail over most areas.

Patchy areas of smoke from regional wildfires will be noted in
portions of Grant and western Sierra County. The smoke may also
cause respiratory problems over a few locations.

Isolated showers and thunderstorms are possible over most of the
cwa this afternoon and tonight originating over the the high
mountains this afternoon and this evening and moving westward..
Gusty outflow surface winds may occur with several storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very isolated storms are possible Tuesday through Friday mainly
over the mountains in the afternoon evening hours.

The threat for Wednesday through Friday will be the return of
strong high pressure aloft providing near record high temperatures
from 105-109 and very warm nights with minimum temperatures in
the upper 70s to possibly the lower 80s which overall will mostly
likely necessitate heat advisories for health concerns.

Saturday and Sunday.
A moderate to strong backdoor cold from the east is forecast to
enter the CWA from the east Saturday into Sunday. This front may
drop afternoon temperatures some 10-15 degrees (more near normal)
and bring isolated to scattered rain showers and thunderstorms
which may continue on for Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

20

In the hours before

Local storm report, Jun 19, 6:10 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
610 PM MDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             8 E WESTWAY             31.94N 106.45W
06/19/2017  M1.00 INCH       EL PASO            TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS HAIL UP TO THE SIZE OF QUARTERS
            IN NORTHEAST EL PASO

&&

EVENT NUMBER EPZ1700284

LANEY
Local storm report, Jun 19, 6:13 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
613 PM MDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             11 NW EL PASO           31.89N 106.59W
06/19/2017  M0.75 INCH       EL PASO            TX   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS PENNY SIZE HAIL

&&

EVENT NUMBER EPZ1700285

LANEY
Local storm report, Jun 19, 6:17 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
617 PM MDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             1 E DONA ANA            31.85N 106.64W
06/19/2017  M1.00 INCH       DONA ANA           NM   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS QUARTER SIZE HAIL IN SANTA TERESA

&&

EVENT NUMBER EPZ1700286

LANEY
Local storm report, Jun 19, 6:19 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
619 PM MDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             7 NW EL PASO            31.86N 106.57W
06/19/2017  M0.50 INCH       EL PASO            TX   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS HALF INCH DIAMETER HAIL

&&

EVENT NUMBER EPZ1700287

LANEY
Local storm report, Jun 19, 6:22 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
622 PM MDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             3 SSE CANUTILLO         31.88N 106.57W
06/19/2017  M0.88 INCH       EL PASO            TX   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS NICKLE SIZE HAIL

&&

EVENT NUMBER EPZ1700288

LANEY
Special weather statement, Jun 19, 6:46 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service El Paso TX
646 PM MDT MON JUN 19 2017

NMZ407-411-200130-
Southwest Desert/Mimbres Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
646 PM MDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LUNA AND WEST
CENTRAL DONA ANA COUNTIES UNTIL 730 PM MDT...

At 645 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Akela, or 24 miles east of Deming, moving west at
10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm. Heavy rainfall will result in reduced visibility along
portions of Interstate 10 across eastern Luna County east of Deming.

Locations impacted include...
Akela and Rock Hound State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3233 10721 3220 10720 3217 10765 3232 10766
TIME...MOT...LOC 0045Z 075DEG 9KT 3228 10733

LANEY

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:07 PM MDTFlash Flood WarningEPZDoña Ana83 min
Jun 19, 6:31 PM MDTAreal Flood AdvisoryEPZLuna, Sierra119 min
Jun 19, 6:46 PM MDTSpecial Weather StatementEPZLuna44 min
Jun 19, 6:53 PM MDTSevere Thunderstorm WarningEPZLuna20 min
Jun 19, 7:48 PM MDTSpecial Weather StatementEPZLuna87 min
Jun 20, 2:58 PM MDTSpecial Weather StatementEPZDoña Ana47 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.